India’s drug regulatory authorities will soon issue a warning on the use of Pholcodine-containing cough and cold treatments in the country, due to fears that they can cause life-threatening allergic reactions.
Hello viewers, most welcome to this blog. As usual, special gratitude to all our regular readers for spending your valuable time reading our articles. Similarly, in this article, you will read about the Drug regulator issue warning against Pholcodine in cough syrups and other facts.
At the same time, we are pleased to give you information regarding the Drug regulator issuing a warning against Pholcodine in cough syrups and other facts. To know more, please keep reading the entire article till the end.
Pholcodine is an opioid medication used to treat non-productive (dry) cough in both children and adults. It acts directly on the brain, reducing the cough reflex by decreasing nerve signals given to the coughing muscles. Pholcodine has been used to treat coughs since the 1950s. Pholcodine-containing medications are currently available by medical prescription or over-the-counter in Belgium, Croatia, France, Ireland, Lithuania, Luxembourg, and Slovenia. They frequently contain pholcodine in conjunction with other chemicals and are marketed under numerous trade names and as generics as syrups, oral solutions, and capsules. Pholcodine is sold under several brand names, including Dimetane, Biocalyptol, and Broncalene.
The usage of Pholcodine may result in the following adverse effects: Drowsiness, dizziness, excitement, confusion, sputum retention, vomiting, gastrointestinal disorders (nausea and constipation), and skin responses, including rash, may occur on occasion.
Adverse effects are uncommon, but they can include dizziness and gastrointestinal disorders including nausea or vomiting. Constipation, sleepiness, excitement, ataxia, and respiratory depression have been recorded on rare occasions or after high doses.
Key factors of Drug regulator to issue warning against Pholcodine in cough syrups
|Name of the topic||Drug regulator to issue warning against Pholcodine in cough syrups|
|Name of the medicine||Pholcodine|
|Disease||Allergic symptoms for long term|
|Warned by||World Health Organization|
About Drug regulator to issue warning against Pholcodine in cough syrups
WHO is warning healthcare providers and regulatory agencies about the risk of anaphylactic .reactions in people who have taken pholcodine-containing products at least 12 months before surgical procedures involving the use of neuromuscular blocking agents (NMBAs). To address this concern, some regulatory bodies have decided to withdraw pholcodine-containing items from their markets.
The Pharmacovigilance Risk Assessment Committee of the European Medicines Agency (EMA) reviewed all available evidence, including post-marketing safety data, information from third parties such as health-care professionals, and the final results of a French multicenter case-control study comparing pholcodine exposure within a year before anaesthesia between patients with NMBA-related perioperative anaphylactic reactions. According to the current data, using pholcodine in the 12 months before general anaesthesia with NMBAs is a risk factor for having an anaphylactic reaction (a quick, severe, and potentially fatal allergic reaction) to NMBAs.
Based on the lack of effective risk-mitigation measures, the lack of a patient population for whom the benefits of pholcodine surpass the risks, and the gravity of the safety risk, the European Commission issued a legally binding decision to withdraw pholcodine-containing products in all EU Member States.
At least three other regulatory authorities had withdrawn prescription and over-the-counter pholcodine preparations from their markets as of March 29, 2023: Australia’s Therapeutic Goods Administration (TGA), the United Kingdom’s Medicines Malaysia’s National Pharmaceutical Regulatory Agency (NPRA) and the Malaysian Healthcare Products Regulatory Agency (MHRA).
The TGA and other bodies provide the following advice to healthcare providers and consumers:
For medical professionals:
- Advise individuals to stop taking pholcodine-containing drugs and look into other treatment options for their problems.
- Check to see if patients planned for general anaesthesia with NMBAs have taken pholcodine in the last 12 months, and be aware of the potential of allergic responses in these patients.
Examine your over-the-counter cold and flu medications to see if they include pholcodine. Pholcodine is most typically found in cough lozenge (tablet) or syrup products, although it can be found in other drugs as well.If they do, request that your doctor or chemist recommend an alternative treatment.
Notify your doctor before the procedure if you require general anaesthesia and have taken pholcodine within the last 12 months.. It may be beneficial to show this safety notice to your doctor.
The World Health Organisation is issuing this safety alert due to the widespread usage of pholcodine-containing products worldwide and the seriousness of probable anaphylactic reactions. WHO previously reported the information in its Pharmaceuticals Newsletter. Furthermore, the WHO has received individual case safety reports (ICSRs) of anaphylactic responses from several countries following the administration of pholcodine and NMBAs in VigiBase (the WHO worldwide database of ICSRs).
Information By – Supriyo Mishra